Birth control pills? Help or hurt us? I might try them...

Discussion in 'Fibromyalgia Main Forum' started by jane32, Apr 18, 2006.

  1. jane32

    jane32 New Member

    I was on birth control starting at the age of 17 due to very heavy periods. I went off them after college to give my body a rest and then went back on them for 2 years. I stopped taking them about 3 months before I got sick because I didn't like the idea of taking a pill everyday. I find this amusing becuase I now take 20 a day now!!
    Anyway, I noticed that my fluish fever cycles start right after my ovulation period. My fever cycle will then last 10 days...followed by my period two days after that. All of my drs. checked into the hormonal thing and I can see if my temp was just raised a little during ovulation but it happens afterwards and it is more then just a raised temp. I believe hormones play a part in cfs but now that I am on pregnenlone my ovulation got pushed back and so did my fever cycle. Everything is like 11 days off. I am now wondering if I should go back on the pill for a couple of months and see if I feel any better. I mean I would not be ovulating and then maybe these fever cycles would stop. Of couse this would not fix my problem just mask it but then maybe I could find the reason for my flu-like cycles. Anyone have any insight or this wishful thinking on my part?
  2. SusanEU

    SusanEU New Member

    Hi Jane

    I have been on low dose birth control pills for about 8 years now to control heavy periods. I have no problem with them and they help me so much.

    Anytime, I have tried to stop, I've had menopause symptoms and excrutiating periods and terrble flares.

    I will stay on them until menopause.

    Good Luck,
    Sue in Ontario
  3. jane32

    jane32 New Member

    I was also scared about the breast cancer risk.

    Has anyone else felt better on them?
  4. claudiaw

    claudiaw New Member

    Can't take them, never could. They mess up my cycle and I feel like I am PMS'ing 24/7.

    Husband said get off of them.:)

    I had evry side effect, plus some new ones.

    I'm a bit concerned about side effect's, and some of the med's I am on you can't mix them anyway.

    Wish they would help, I could use the help.:)

    Claudia
  5. SusanEU

    SusanEU New Member

    I never used to be able to take them either, they always made me nauseous and cranky, but the ones I take are very low dose. Maybe your doctor can advise which one is right for you.

    Good Luck
    Sue
  6. BethM

    BethM New Member

    Hi, Jane. I was diagnosed with PCOS (polycystic ovary syndrome) many years ago, was started on oral contraceptives then. They helped immensely, calmed down and controlled my hormones and cycles and PCOS symptoms and made life livable.

    I went off them for a number of years, and then the fibro hit full force. I noticed that my fibro symptoms increased each month as my cycle hit midpoint, and got worse as my period started and progressed. Basically, I was miserable and in pain for 2 to 3 weeks out of 4.

    Under the care of a wonderful nurse practitioner who also has fibro, I went back on low dose oral contraceptives, but took them continuously, not breaking to have a period. Eventually I went on Seasonale, the OC's that are set up so you have a period every 3 months. I am still taking them. (Unfortunately, the wonderful NP moved away, darn it.)

    I feel soooooo much better on the hormones than off them. I dread the week off them, but I know it's necessary to do that. Believe it or not, I look forward to menopause. I am 50, but still not near menopause.

    I fully believe that fibro symptoms, for many of us, are worsened by the hormonal fluctuations we experience. I am very grateful that I am able to take the OC's, and hope and pray that I can take them for a good long time yet. Maybe someone will find a cure for fibro in the meantime...

    I hope that helps. I say, better living through chemistry, when necessary!

    Peace,
    Beth.

  7. jane32

    jane32 New Member

    Seasonale was exactly what I was thinking. I am now wondering if all of this started b/c my body got so use to those damn pills. I mean I don't expect it to cure me but maybe reduce the severity of my fevers and such. You made soem really good points. I never had cysts and then when I went off the pill the first time I got them so big. They went away though but my dr. kept telling me to go back omnt he pill I evenuta;ly did but of course went off it again b/c I thougth I would be healthier without them-go figure!

    I think I may try them up again. I use to be on orth-tricyclen so I think I will start with that since I am use to it...and then build up to seasonale. I will check with my dr. since I am on so many other things now like diflucan and valtrex.

    It was weird how I just thought about this today. Thanks!
  8. BethM

    BethM New Member

    glad to help, Jane. Good luck with this. I've been off my hormones for a few days, can't wait to get back on them so I can feel human again.

    Beth.
  9. berrytired

    berrytired New Member

    I just had my first naturopath visit yesterday and I went on the pill about six months ago and she advises I get off of it because I'm going to be 40 because of the breast cancer issue. She's also going to help me with other alternatives for the heavy flow and cramping. I'll probably stop it..
  10. jane32

    jane32 New Member

    but in this case if it alleviates my fever cycles I rather shoot for the risks.

    I took the lowest dose of estrogen pills available too so that should be better then some. I figure it was in my body for 9 yrs. so sadly the damage is probably already done:(

    The weird thing is my periods are less heavy and no cramps when I am off the pill and they get worse when I am on it. But again I am just doing it to see if I can cut down on my fever cycles.

    Thank you everyone!
  11. pawprints

    pawprints New Member

    I think they may help with your fever cycles. You will just have to try them to see. Did your FFC doctor have any natural hormones that might help?

    I am on Yasmin month round. I took a two month break and felt better but my PMS is so bad I decided to go back on. I am still looking into an alternative. Bio-identical progesterone was mentioned to me.
  12. jane32

    jane32 New Member

    that is interesting. I did not even think of something natural. I have not spoke to hime about it yet. I think I will wait until my next visit. I was just going to call my obgyn.

    Is Yasmin a lose dose estorgen pill too? I think that one is suppose to be better for you. What made you try that instead of Seasonale. I can not believe how many new ones are out there now!
  13. jane32

    jane32 New Member

    but I think I might be getting the worser of two evils. I will give it a shot and yes ortho is much lower and better for you. My blood work was always fine I just did not like the idea of taking them. I really began to hate it.
  14. BabiCati

    BabiCati New Member

    I couldn't handle the Ortho made me crazy and a million side effects the good ones for me have been Yazmin and Alesse, low dose hormones.

    I have developed gall stones since I have been on them but all Docs tell me not to worry about b/c they are asymptomatic and in my case the benefits outweigh the risks. I too was afraid of blood clots but it has been six years. Without them I would be insane and would not be able to work. Between the one week of PMS and almost one week of my period and cramps-- I couldn't take it. Plus mine were irregular, which is not healthy.

    Talk to your Doc and if he/she thinks they are good for you then try again. Also, new NIH studies show no increase in breast cancer risk.
  15. pawprints

    pawprints New Member

    I had trouble tolerating the other ones and at the time Yasmin was the low dose option that worked. I may swith to Nuvo Ring but I am not sure.

    This time around I am even having trouble with the low dose Yasmin. I guess it depends on each individual.

    Good luck.